Idaho, 2006

Flash Flood in Idaho, June 9, 2006

June 9, 2006 · NWS BOI · 1 event in 1 county or zone

Flash flooding on Highway 20 near Fairfield reported by sheriff's deputy.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

Flash flooding on Highway 20 near Fairfield reported by sheriff's deputy.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Jun 9, 9:40 AM MST, 3 hours 10 minutes earlier.

Area forecast discussion, Jun 9, 9:40 AM MST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
1040 AM MDT FRI JUN 9 2006

.DISCUSSION...SHOWERS WITH EMBEDDED THUNDERSTORMS CONTINUE TO
TRACK ALONG A LINE EXTENDING FROM CENTRAL MALHEUR COUNTY UP THROUGH
ONTARIO AND INTO MCCALL WITH A SECONDARY GROUPING OF CONVECTIVE
SHOWERS ALONG THE EASTERN PORTION OF OUR CWA. ADDITIONAL ACTIVITY IS
BEGINNING TO FORM AND FILL IN THE GAP BETWEEN THE TWO. HAVE RAISED
POPS BY A CATEGORY IN MOST PLACES TO REFLECT THIS. WITH REPORTS OF
TOTAL PRECIPITATION EXCEEDING A THIRD OF AN INCH OVER THE PERIOD OF
A COUPLE OF HOURS IN SOME LOCATIONS...HAVE RAISED QPF VALUES. NEW
GUIDANCE HAS INDICATED SLIGHT COOLING OF HIGH TEMPERATURES TODAY
WHICH WOULD AGREE WITH THE SCATTERED TO NUMEROUS SHOWERS LIMITING
DAYTIME HEATING. HIGHS WILL STILL BE WITHIN A FEW DEGREES OF NORMAL
FOR TODAY. OTHERWISE FORECAST LOOKS TO BE ON TRACK. SEE PREVIOUS
DISCUSSION.

&&

.AVIATION...LIGHT TO MODERATE SOUTHWEST FLOW ALOFT WILL PERSIST OVER
SOUTHEAST OREGON AND SOUTHWEST IDAHO. VERY MOIST AIRMASS ALOFT
CONTINUES OVER KMYL/KBOI/KTWF IN SOUTHWEST IDAHO AS DRIER/MORE
STABLE AIR CONTINUES OVER KBNO/BKE IN SOUTHEAST OREGON. AN UPPER JET
STREAK FROM ONTARIO OREGON TOWARDS MCCALL IDAHO IS KICKING OFF AN
ORGANIZED LINE OF SHOWERS WITH EMBEDDED THUNDERSTORMS FROM AROUND
ROME OREGON TO N OF BOISE TO NEAR MCCALL. ANOTHER CLUSTER OF SHOWERS
WITH DEVELOPING THUNDERSTORMS EXTENDS FROM E OF MOUNTAIN HOME
TOWARDS SALMON. WHILE STORMS ARE MOVING NORTHEAST AT 15KTS THE AREAS
ARE MOVING SLOWLY EAST AND WILL BRING SCATTERED MOUNTAIN
OBSCURATIONS AND MVFR CIG/VIS THROUGH THE MOUNTAINS...ISOLATED IN
THE VALLEYS...THROUGH 03Z THIS EVENING. BROAD UPPER LOW PRESSURE
WILL REMAIN TO OUR NW WITH MOISTURE ACROSS KBKE-KMYL NORTHERN
MOUNTAIN AREAS AT TIMES AND DRIER AND MORE STABLE AIR WORKING IN
FROM THE SOUTHWEST FOR SATURDAY.

&&

.HYDROLOGY...FLOWS ON THE BOISE RIVER AT THE GLENWOOD BRIDGE WILL
INCREASE FROM 3200 CFS AS OF 845 AM THIS MORNING TO A RANGE BETWEEN
6200 AND 6700 CFS THIS AFTERNOON. HIGH FLOWS AROUND 6500 CFS ARE
EXPECTED THROUGH THE WEEKEND. INFLOW EARLY FRIDAY MORNING WAS AT
11874 CFS AS THE UPPER REACHES OF THE BOISE...AS WELL AS WEISER AND
PAYETTE RIVERS...RECEIVED ONE-THIRD OF AN INCH OF RAIN YESTERDAY.
THROUGH THIS EVENING THE BOISE BASIN AVERAGE QPF IS AROUND
ONE-QUARTER OF AN INCH...WHICH WILL COMBINE WITH HIGH ELEVATION SNOW
MELT ON MILD/WET DEWPOINTS OF THE LAST FEW DAYS FOR INFLOWS UP TO
12500 CFS SATURDAY AFTERNOON.  FLOOD STAGE IS 7000 CFS OR 10.4 FT
HOWEVER AT 6500 CFS EXPECT PORTIONS OF THE GREEN BELT PATH TO BE
SUBMERGED.
MINOR FLOODING HAS RE-DEVELOPED NEAR HAILEY ON THE BIG WOOD RIVER
BUT IS NOT EXPECTED TO SPREAD DOWNSTREAM BELOW MAGIC RESERVOIR.

&&

.PREVIOUS DISCUSSION...
SHORT TERM...FOR SOUTHWEST IDAHO AND SOUTHEAST OREGON TODAY THROUGH
SATURDAY.  UPPER LEVEL TROUGH CONTINUES TO MOVE TO THE EAST WITH A
VORT MAX IN THE BASE OF THE TROUGH THIS MORNING FORECAST TO MOVE
OVER THE AREA TODAY.  MODELS NOT SHOWING MUCH PRECIPITATION UNDER
THE TROUGH BUT STILL HAVE A GOOD MONSOON MOISTURE TAP OVER EASTERN
IDAHO.  ON THURSDAY THERE WAS A CONVERGENCE LINE OF SHOWERS AND
THUNDERSTORMS BETWEEN THE UPPER LEVEL TROUGH AND THE MONSOON
MOISTURE AND WITH THE VORT MAX TO MOVE OVER THE FORECAST AREA TODAY
EXPECT SHOWERS AND THUNDERSTORMS TO CONTINUE ALONG THIS CONVERGENCE
ZONE.  HAVE CONTINUED THE TREND OF DRYING OUT POPS OVER SOUTHEAST
OREGON FOR TODAY AND KEEPING CHANCE POPS OVER THE REST OF THE AREA
WITH LIKELY POPS OVER THE EASTERN SECTION OF ZONE 11.  MAIN CONCERN
AGAIN TODAY WILL BE HOW MUCH PRECIPITATION WILL FALL WITH THE
SHOWERS AND THUNDERSTORMS.  AS THE TROUGH MOVES TO THE EAST THAT
WILL PUSH THE MONSOON MOISTURE TAP TO THE EAST AS WELL SO DO NOT
EXPECT AS MUCH PRECIPITATION TO FALL OUT OF THE SHOWERS AND
THUNDERSTORMS TODAY BUT ENOUGH MOISTURE FOR BRIEF HEAVY RAIN.
TEMPERATURES TODAY WILL BE A FEW DEGREES COOLER AS THE UPPER LEVEL
TROUGH MOVES TO THE EAST.  FOR TONIGHT AND SATURDAY UPPER LEVEL
TROUGH TO MOVE OVER THE AREA WITH MODELS INDICATING THE BEST CHANCE
OF PRECIPITATION OVER NORTHERN ZONES.  KEPT THE TREND OF DRYING OUT
SOUTH EAST OREGON WITH MAINLY DRY CONDITIONS BY SATURDAY AND SLOWLY
DECREASING POPS OVER SOUTHWEST IDAHO WITH MAINLY DRY CONDITIONS
SOUTH OF THE SNAKE RIVER VALLEY BY SATURDAY WITH SLIGHT CHANCE POPS
OVER WEST CENTRAL AND BOISE MOUNTAINS FOR SATURDAY.  TEMPERATURES
WILL BE COOLER COMPARED TO THE LAST FEW DAYS BUT WILL BE NEAR
SEASONAL LEVELS.

LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...MODELS ARE NOT IN MUCH
AGREEMENT PAST ABOUT 120 HOURS...00Z WED...WITH THE ECMWF AN OUTLIER
IN WANTING TO DEVELOP A LARGE UPPER LEVEL RIDGE IN THE DESERT SW.
PREEPD SUGGESTS USING THE GFS ENSEMBLE...AND FOR NOW SEE NO BETTER
CHOICE.  WE WILL BECOME HOT MONDAY AND TUESDAY BEFORE RETURNING TO
NEAR SEASONAL TEMPS FOR WED AND THU.  WITH AN ACTIVE JET
PATTERN...UNUSUAL FOR THIS TIME OF YEAR...WE WILL CONTINUE TO HAVE
CHANCES FOR PRECIPITATION OFF AND ON THROUGH THE EXTENDED.  ONE LAST
NOTE...HIGH PW AIR IS ASSOCIATED WITH THE NEXT LARGE UPPER LEVEL LOW
CURRENTLY AT ABOUT 50N AND 155W.  THIS SYSTEM SHOULD SLOWLY MAKE ITS
WAY TOWARD THE PAC NW AND BRING THIS HIGH PW AIR WITH IT...
INCREASING OUR CHANCES FOR ABOVE NORMAL RAINFALL IN THE 3 TO 7 DAY
TIME RANGE.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
OR...NONE.
&&

WEATHER.GOV/BOISE

DISCUSSION...................DF
AVIATION/HYDROLOGY...........VM
PREVIOUS SHORT TERM..........JA
PREVIOUS LONG TERM...........SP
Hazardous weather outlook, Jun 9, 5:51 AM MST, 6 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
651 AM MDT FRI JUN 9 2006

IDZ011>016-028>030-ORZ064-101300-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
LOWER TREASURE VALLEY OR-
651 AM MDT FRI JUN 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO AND SOUTHEAST
OREGON.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO FORM THIS AFTERNOON IN A MOIST...UNSTABLE
AREA AHEAD OF AN UPPER LEVEL TROUGH. THE GREATEST THREAT FOR
CONVECTION WILL BE ACROSS SOUTHERN IDAHO WHERE ORGANIZED STORMS
COULD DEVELOP. THE GREATEST RISKS ARE HAIL...GUSTY WINDS...AND
LOCALIZED AREAS OF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

ORZ061>063-101300-
HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
551 AM PDT FRI JUN 9 2006 /651 AM MDT FRI JUN 9 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
OREGON AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Boise radar (KCBX), 115 km away, was scanning. The volume nearest the first event began at 19:51 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Camas

When
June 9, 12:50 PM MST to 1:30 PM MST
Where
Camas County, Fairfield
Reported by
LAW ENFORCEMENT
Coordinates
43.463, -114.806 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2006Every state in 2006This day in weather historyWarnings in Idaho, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5516615.